Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 83, NWS Newport/Morehead City, NC

October 27, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 27, 2023, 8:00 PM EDT for 4 counties in North Carolina. It took effect at Oct 28, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2023, 8:00 PM EDT (00:00 UTC)
In effect from
Oct 28, 2023, 8:00 AM EDT
Expired
Oct 28, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WHUS42 KMHX 280000
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
800 PM EDT Fri Oct 27 2023

NCZ195-196-199-203>205-281200-
/O.NEW.KMHX.BH.S.0083.231028T1200Z-231029T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
800 PM EDT Fri Oct 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
869 
WHUS42 KMHX 280835
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
435 AM EDT Sat Oct 28 2023

NCZ195-196-199-203>205-282045-
/O.CON.KMHX.BH.S.0083.231028T1200Z-231029T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
435 AM EDT Sat Oct 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 27, 7:53 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 27, 7:53 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
753 PM EDT Fri Oct 27 2023

.SYNOPSIS...
High pressure slowly slides southwards across the Southeast through
this weekend allowing fair weather to persist across ENC. A cold
front could impact the area early next week bringing a much cooler
airmass and a chance for some precipitation near midweek next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 7:45 PM Friday...Forecast remains on track. Temps are
cooling down slightly quicker, so have adjusted hourlies but
overnight lows remain unchanged (upper 50s inland and low 60s
along the beaches).

Previous Discussion...As of 315 PM Fri... Upper level ridge
remains centered to the south and west of the Carolinas and is
not forecast to move much through the weekend. Latest surface
analysis shows high pressure currently centered just to the
south across South Carolina this afternoon with ridging
extending N'wards into the Mid-Atlantic. This ridge should
slowly drift south over the next day or two as a mid level low
approaches from the east. Satellite imagery shows a scattered
deck of high clouds currently tracking E'wards across ENC this
afternoon while a mid level deck of diurnal Cu has also begun to
advect into ENC from the south and west as some slightly deeper
moisture has moved into the area. Overall this does not move
the needle much with regards to the forecast through tonight as
highs are still forecast to get into the low 80s inland, upper
70s along the beach with no precip in the forecast this
afternoon.

As we get into tonight, surface ridge remains just to our south
while ongoing diurnal Cu field quickly dissipates after sunset.
Still expecting a dry forecast with mo clear skies. Winds will
generally come from a SW'rly direction and be light ~5 mph to
calm, allowing for another night of good radiational cooling.
This will allow lows to get into the upper 50s to low 60s across
the area. Only difference between tonight and the previous
evening is that the fog threat does look to be lower this
evening. For now I have added in patchy fog primarily south of
Hwy 70 as I have the most confidence in the winds being calm
and fog developing here, though depending on trends further
expansion of this area may become necessary especially if we
decouple across a much broader area.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 315 PM Fri... A rinse and repeat of Friday is on tap for
Saturday as upper level ridge and surface ridge move little and
remain centered to our south and west. This will continue to bring
mo clear skies, dry weather, light W-SW'rly winds, and slightly
warmer temps. Highs for Sat potentially near records in some
locations across ENC (see CLIMATE section for more details).
Current forecast has highs getting into the mid to upper 70s
across the OBX and the mid 80s inland.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 315 AM Fri...Settled and warm weather into Monday. A
strong by mainly dry cold front crosses later Monday into
Tuesday, with much cooler conditions for the second half of next
week.

Saturday night through Monday...Ridging persists aloft as high
pressure stretches south and east of the area through the
weekend. Dry and mainly sunny/clear skies prevail with light
winds. Temperatures are the most noteworthy forecast item, with
NAEFS ensemble mean 1000 mb temps around 2-3 standard deviations
above normal and low level thickness values indicating highs in
the mid to perhaps upper 80s based on local climatology each
afternoon, which could threaten record highs each day. See the
CLIMATE section below for current records.

Monday night through late next week...A much more complex
forecast begins Monday night. Digging H5 trough across the Great
Plains early next week will bring falling heights aloft
locally. Complex low pressure will deepen as it lifts across the
Northeast on Monday, with the associated cold front likely
reaching ENC Monday evening and crossing through the night with
little to no pre- frontal moisture advection resulting in a
mainly dry frontal passage.

The cold front aloft lags behind the surface front, with light
rainfall into the drier post-frontal airmass likely leading to
light in situ cold air damming across the Mid-Atlantic and into
the Carolinas Tuesday, with low confidence that the rainfall
will make it into the eastern NC, but higher chances in
generally overcast skies and a dreary day. Then, by Tuesday
night, the upper trough axis approaches, developing a wave
within the front that remains offshore, with some precip
potentially wrapping around back into coastal areas as this
feature passes by, bringing the only (though admittedly still
low) rain chances of the period.

Stronger CAA develops as the wave departs towards toward the
Northeast, and cooler temps and breezy winds are expected for
the second half of the workweek. Wednesday night/Thursday
morning looks like the coldest morning, with temps potentially
approaching freezing for some locations, especially across the
inner Coastal Plain.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Sat/...
As of 7:45 PM Friday...While guidance still isn't excited about
the development of fog overnight, have stuck with the previous
forecast of some patchy fog potentially developing mainly south
of HWY 70. Latest wind guidance continues to shower slightly
calmer winds in this area, and given the lack of cloud cover
forecast for overnight and slightly more moisture in the air,
some patchy fog can't be ruled out. VFR conditions will return
around 13Z with SKC and light southwesterly winds for the
remainder of the period.

Previous Discussion...As of 110 PM Fri... As expected VFR
conditions returned to all of ENC by about mid morning with
light W to NW'rly winds noted across all terminals as surface
ridge of high pressure has shifted slightly to the south. Expect
high clouds and a SCT deck of diurnal Cu across ENC this
afternoon. VFR conditions will continue to persist into this
evening before the next threat for fog develops. Latest guidance
is not very bullish on fog development overnight, as it holds
onto a few knots of SW'rly winds tonight with the center of the
high pressure ridge forecast to be south of North Carolina this
evening. Though given the previous few evenings I have low
confidence in no fog occuring like guidance has. As a result, I
put in patchy fog and lower vis across our southern and
southwestern zones (EWN/OAJ) where I have the most confidence in
calm winds and potential fog development, though further
expansion of the fog risk may be needed tonight depending on
trends. Any fog that does develop tonight will quickly dissipate
by Saturday morning with VFR conditions and light SW'rly winds
forecast into Saturday afternoon.

LONG TERM /Saturday night through Wednesday/...
As of 330 AM Fri...Patchy morning fog remains possible each
morning through the weekend, with VFR prevailing otherwise. A
strong cold front will cross the area Monday night, with a
abrupt wind shift to northerly behind the front, but otherwise
dry conditions expected. Low clouds/sub-VFR ceilings could
develop behind the front and linger Tuesday into Tuesday night
before a much drier and cooler airmass brings the return of VFR
conditions beginning Wednesday.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 315 PM Fri...High pressure ridge extends across our
waters through Saturday bringing fair wx and 5-10 kt SW'rly
winds with gusts up around 15 kts at times through the period
for the most part. There will likely be a brief period of 10-15
kt winds this evening as ridging interacts with a weak trough
just to our north, but little in the way of impact is forecast
from this. Biggest challenge in the period will be the seas.
Current observations show widespread 2-4 ft seas along our
coastal waters. However, as we get into this evening,
increasing swell from TC Tammy will act to increase seas to 3-5
ft with a few 6 ft seas possible along our outer waters across
Raleigh and Onslow Bay. However, this threat window looks to be too
short to preclude any SCA headlines as of this update. Swell
from Tammy should then begin to decrease by Saturday evening
allowing seas to lower closer to 2-4 ft.

LONG TERM /Saturday night through Wednesday/...
As of 345 AM Fri...Mainly light to moderate winds and 3-5 ft
seas bring reasonably favorable marine conditions into Monday.
Then, Monday night, a strong cold front will cross the waters
with breezy N winds developing behind it for Tuesday, with
strong winds and hazardous seas of 5-7+ ft possibly through the
middle of next week.

&&

.CLIMATE...
Record high temps for 10/28 (Saturday)

LOCATION       TEMP/YEAR
New Bern       89/1939  (KEWN ASOS)
Cape Hatteras  84/1984  (KHSE ASOS)
Greenville     87/1984  (COOP - Not KPGV AWOS)
Morehead City  83/1984  (COOP - Not KMRH ASOS)
Kinston        87/1984  (COOP - Not KISO AWOS)
Jacksonville   87/1984  (KNCA ASOS)

Record high temps for 10/29 (Sunday)

LOCATION       TEMP/YEAR
New Bern       85/1984  (KEWN ASOS)
Cape Hatteras  80/2020  (KHSE ASOS)
Greenville     91/1919  (COOP - Not KPGV AWOS)
Morehead City  80/2020  (COOP - Not KMRH ASOS)
Kinston        83/2014  (COOP - Not KISO AWOS)
Jacksonville   85/1984  (KNCA ASOS)

Record high temps for 10/30 (Monday)
New Bern       84/2016  (KEWN ASOS)
Cape Hatteras  76/2020  (KHSE ASOS)
Greenville     87/1923  (COOP - Not KPGV AWOS)
Morehead City  83/1971  (COOP - Not KMRH ASOS)
Kinston        88/1996  (COOP - Not KISO AWOS)
Jacksonville   87/1996  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Saturday morning through Saturday
     evening for NCZ195-196-199-203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CB
AVIATION...CB/RCF/OJC
MARINE...CB/RCF
CLIMATE...MHX
Hazardous weather outlook, Oct 27, 2:01 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
201 PM EDT Fri Oct 27 2023

NCZ029-044-079-080-090>092-193-198-281815-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Northern Craven-
Inland Onslow-
201 PM EDT Fri Oct 27 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-281815-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
201 PM EDT Fri Oct 27 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-081-094-194-281815-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-
Southern Craven-
201 PM EDT Fri Oct 27 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 12:43 AM EDTSmall Craft AdvisoryMHX19 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.